Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 55, NWS Paducah, KY

July 18, 2023Ballard County, McCracken County, Kentucky; 4 counties in Illinois

NWS Paducah, KY issued this tornado warning at Jul 18, 2023, 12:49 PM CDT for Ballard County, McCracken County, Kentucky; 4 counties in Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2023, 12:49 PM CDT (17:49 UTC)
Expired
Jul 18, 2023, 1:15 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Johnson County, IL, Massac County, IL, Pope County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 20 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 8:59 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 18, 6:41 AM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 18, 6:41 AM CDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
641 AM CDT Tue Jul 18 2023

.UPDATE...
Issued at 641 AM CDT Tue Jul 18 2023

Updated aviation section for 12z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 317 AM CDT Tue Jul 18 2023

A weak frontal boundary, currently draped basically from west to
east just north of the PAH fa, will be the focus of our forecast
over the next few days.  We should see quite a bit of sunshine
this morning, helping temperatures jump into the lower to middle
80s already by midday. This heating, combined with weak ripples in
the northwest flow aloft and the frontal boundary, helps models
produce scattered convection across the PAH forecast area today,
especially during the late morning and afternoon hours. High
temperatures will reach the 85 to 90 degree range, and with dew
points in the lower to middle 70s, heat indices will reach the
upper 90s to around 100 degrees across southeast Missouri, far
west Kentucky and southwest Illinois, with lower readings to the
east.

By late today and especially tonight, models really ramp up the
convection across our region as low pressure moving along the
front pushes eastward toward the middle Mississippi and lower Ohio
valleys. The low will push the front into a bit more of a
northwest to southeast orientation. The best precipitation chances
will be east of the Mississippi River this evening and overnight
along and east of the front, where the NBM has produced likely to
categorical PoPs. SPC has included almost our entire in a slight
risk for severe storms. Also of concern will be very heavy
rainfall, with PWATs just over 2 inches this afternoon through
tomorrow morning. WPC has included most of our area in a slight to
moderate risk in the Excessive Rainfall Outlook. Being unsure of
exactly where the axis of heaviest rainfall will set up, will let
the next shift continue to watch the next couple of model runs to
decide if and where a Flash Flood Watch may be needed. Much of
region could see 1 to 3 inches of rainfall, with localized higher
amounts.

Precipitation will gradually decrease from west to east Wednesday,
with our western counties dry by Wednesday afternoon. By
Wednesday night, with the front still meandering across our
region, models show an approaching upper level shortwave. Chances
of showers and thunderstorms will again increase across our
entire area and continue into Thursday. Chances will then taper
off from west to east Thursday evening, with most of our area dry
late Thursday night.

On Wednesday, the western half of our area, where sunshine is
expected to return for much of the day, high temperatures will
reach the middle 90s. We will see heat index readings potentially
from around 105 to near 110 degrees across southeast Missouri, far
west Kentucky and southwest Illinois. If we see more in the way
of cloud cover or precipitation lingers longer than expected, we
may see lower values. Farther east, heat indices will be below
100 degrees.

.LONG TERM...(Friday through Monday)
Issued at 317 AM CDT Tue Jul 18 2023

At the surface, models show the frontal boundary just south of
the PAH forecast area Friday. This will continue to give mainly
southern portions of our area small chances of showers and
thunderstorms Friday, and small chances of mainly just showers
Friday night into Saturday morning. The boundary will finally move
far enough south and allow weak surface high pressure to move
over the middle Mississippi valley over the weekend. The one caveat is
we will still be under the influence of northwest flow. Without
the presence of an surface features, and barring any shortwaves,
we should see dry conditions Saturday afternoon into Monday.
Seasonable temperatures and dew points in the 60s will make
conditions a little more pleasant.

&&

.AVIATION...
Issued at 641 AM CDT Tue Jul 18 2023

Isolated to scattered shra/tsra possible at KCGI/ after 16z,
KPAH/KMVN around or after 18z, and KEVV/KOWB after 20z. Used VCTS
to cover these chances. Better chances expected between 00z-06z
and continuing through the end of the TAF period. Cigs will be VFR
today, with MVFR vsbys possible with convection. Cigs will trend
downward to MVFR tonight with increased activity, and MVFR vsbys
will become predominant. Winds will be from the southwest at 5-10
kts today, becoming variable around 5 kts after 00z. Gusty winds
possible with thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...RST
Hazardous weather outlook, Jul 18, 4:36 AM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
436 AM CDT Tue Jul 18 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-190945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
436 AM CDT Tue Jul 18 2023 /536 AM EDT Tue Jul 18 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are expected late today and tonight. Some
thunderstorms could become severe with damaging winds and large
hail, especially late tonight. Thunderstorms will produce very
heavy rainfall. The rainfall may cause flash flooding, with the
highest potential across west Kentucky, extreme southern
Illinois, and areas of southeast Missouri mainly near the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms are still possible into Wednesday
morning, along with heavy rainfall.

A few strong to severe thunderstorms are possible Thursday
afternoon into Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Please report any damage or hail from severe storms or flooding
and rainfall amounts to law enforcement for relay to the National
Weather Service.

In the hours before

Special weather statement, Jul 18, 10:21 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1021 AM CDT Tue Jul 18 2023

ILZ080-081-084>094-KYZ001>012-MOZ076-086-087-100-107>112-114-
181700-
Perry IL-Franklin-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Perry MO-Bollinger-Cape Girardeau-Wayne MO-
Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Pinckneyville, West Frankfort,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz,
Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont,
Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston,
Charleston, and New Madrid
1021 AM CDT Tue Jul 18 2023

...SPECIAL WEATHER STATEMENT...

Strong thunderstorms were moving toward southeast Missouri as of
1020 AM this morning. The storms will enter southeast Missouri
between 1115 AM and 1145 AM, with some of the storms possibly
reaching southwest Illinois as well.

The storms are expected to intensify as the activity enters a more
favorable environment for severe thunderstorms. Damaging wind is
the primary concern. Large hail is also possible.

A Severe Thunderstorm Watch is in effect for most of southern
Illinois, southeast Missouri and west Kentucky through 4 PM. Stay
tuned for updates.

CN
Local storm report, Jul 18, 12:23 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1223 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     Tstm Wnd Gst     3 WNW Scott City        37.23N 89.58W
07/18/2023  M66 MPH          Scott              MO   ASOS

            ASOS station KCGI Cape Girardeau MO.

&&

CW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:24 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Fulton, Hickman51 min
Jul 17, 7:45 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHBallard, Carlisle, Graves, McCracken45 min
Jul 17, 8:05 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman25 min
Jul 17, 8:30 PM CDTSevere Thunderstorm WarningPAHGraves, Livingston, Lyon, McCracken, Marshall30 min
Jul 17, 8:58 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon, Marshall, Trigg47 min
Jul 17, 9:12 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Trigg33 min
Jul 17, 9:19 PM CDTSpecial Weather StatementPAHCalloway26 min
Jul 17, 9:45 PM CDTSpecial Weather StatementPAHChristian, Hopkins, Muhlenberg, Todd45 min
Jul 18, 10:59 AM CDTFlood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more23 hr
Jul 18, 12:17 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHBallard43 min
Jul 18, 12:35 PM CDTTornado WarningPAHBallard25 min
Jul 18, 12:41 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHBallard, Carlisle, Graves, Livingston, McCracken50 min
Jul 18, 12:51 PM CDTTornado WarningPAHBallard, McCracken24 min
Jul 18, 1:00 PM CDTSevere Thunderstorm WarningPAHBallard18 min
Jul 18, 1:08 PM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman, McCracken37 min
Jul 18, 1:17 PM CDTSevere Thunderstorm WarningPAHCalloway, Crittenden, Livingston, Lyon, Marshall, Trigg58 min
Jul 18, 1:45 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Crittenden, Hopkins, Lyon, Trigg and 1 more60 min
Jul 18, 2:22 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd68 min
Jul 18, 4:32 PM CDTAreal Flood AdvisoryPAHDaviess118 min
Jul 17, 7:12 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union48 min
Jul 18, 11:46 AM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Union44 min
Jul 18, 11:17 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry, Wayne43 min

Nearby

Tornado Warnings in Illinois, 2023Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.